I'm 25 years old, bipolar, bpd. Been on many diff meds but am extremely sensitive to most so I tend to get the worst of the side effects. About 6 months ago I started celexa and buspar with seroquel at bedtime, at start I weighed 155, two weeks ago I weighed 197. Went to my psychiatrist and switched from celexa to luvox. Was just wondering if anyone out there had similar weight gain from any of these meds and if there is ANY way I can avoid any more weight gain. Weight has always been a big issue with me so needless to say, this is unacceptable and is deff not helping me feel better in any way shape or form. Any advice would be greatly appreciated thanks.
I have had similar experiences. I am almost 25 (will be in 2 weeks) and bipolar. I have been on about every medicine known to man. I am currently on seroquel, celexa and hydroxcine. I have been taking celexa on and off since 06/00 and seroquel on and off since 04/01. I was on buspar for a year and a half. I started off at 140lbs in 12/99 and got up to 195lbs. I seem to get every side effect possible except for weight loss. I was on a few medicines where I gained weight very rapidly (14 lbs in 30 days on Xprexa). According to my records (everything is on a spreadsheet) I did not have a significant weight gain hike on seroquel, celexa or buspar, but there was a definite gradual weight gain. The biggest thing is that I live a much more sedentary lifestyle than I did pre-illness. My opinion is that you should stay on the medicines that keep you feeling your best mentally so that you can do more physically. I have always ate healthy but now I am vigilant about what I eat, how much I eat and when I eat. I have been able to lose 25 lbs. You would think we should be able to lose weight pretty quickly because of our young age but I think the medicine cancels that benefit out. Anways, I have been up all night so I am rambling but I know how much the weight gain sucks. It would be nice if I was skinny and bipolar but I don't think that is in my near future. Keep taking your meds, eat healthy, and get as much exercise as you can possibly stand.
Good luck and have hope!
Ah yes... A familiar topic. I was on Lexapro (Celexa), Lamictal, Lorezepam for about a year after I was diagnosed BP. While on Lexapro I gained near 30 lbs. (I began the med at 205lbs) I would crave carbohydrates & sweets so I would always be stuffing my face.
In October, I read someplace - I can't remember where though, that a side effect of Lexapro was weight gain and the craving of carbohydrates. So at my next PsyDoc appt, I asked to be switched off of it to another anti-D and was prescribed Wellbutrin.
After a harsh withdrawal from Lexapro (I was taken off of it too fast and had the mother of all manic episodes, delusions and all) and when the Wellbutrin kicked fully in and my cravings went away. In fact, I am rarely hungry and now only eat 3 meals a day, and I cut out the sweets. I don't even crave them anymore either - and I had a really big sweet tooth before starting Lexapro!
I have since been taken off of the Lorazepam and now on Buspar (for about a month now) and I'm happy to say that the craves are still gone and I'm continuing to lose weight. Buspar is really helping better than the Lorazepam for me... I haven't read anywhere about Buspar and weight gain. In fact, it really doesn't have many adverse side effects. (I do get blurred vision from it though... )
Last edited by Wagon Daddy; 01-27-2007 at 04:23 PM.
Hi there, dont want to scare you but I have been on Luvox for almost a year and have put on over 40 pounds I too have craved all the sweet foods and basically EVERYTHING I shouldnt eat ! I have just started to wean myself off of the Luvox because of the awful weight gain and feeling tired all the time I think with ANY anti depressant if your going to be prone to weight gain it will happen no matter which one you are on.....
DS CHRISTOPHER 27th JANUARY 1986
DD HALEY BORN 27TH SEPT 2003
DS ADAM BORN 1ST NOV 2004